Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 3062  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (812 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References
   Article Figures

 Article Access Statistics
    Viewed1560    
    Printed25    
    Emailed0    
    PDF Downloaded96    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
Table of Contents    
LETTER TO EDITOR
Year : 2016  |  Volume : 64  |  Issue : 4  |  Page : 782-783

“Pink pinna sign”: A harbinger of lamotrigene-induced serious drug rash


1 Department of Neurology, St Stephen's Hospital, New Delhi, India
2 Department of Neurology, Fortis Malar Hospital, Adayar, Chennai, Tamil Nadu, India
3 Department of Pathology, Metropolis Labs, Ernakulam, Kerala, India

Date of Web Publication5-Jul-2016

Correspondence Address:
Sachin Sureshbabu
Department of Neurology, St Stephen's Hospital, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.185369

Rights and Permissions



How to cite this article:
Sureshbabu S, Nayak D, Peter S, Khanna L. “Pink pinna sign”: A harbinger of lamotrigene-induced serious drug rash. Neurol India 2016;64:782-3

How to cite this URL:
Sureshbabu S, Nayak D, Peter S, Khanna L. “Pink pinna sign”: A harbinger of lamotrigene-induced serious drug rash. Neurol India [serial online] 2016 [cited 2019 Sep 18];64:782-3. Available from: http://www.neurologyindia.com/text.asp?2016/64/4/782/185369


Sir,

Lamotrigene is a drug with a broad spectrum of efficacy demonstrated against both generalized and partial forms of epilepsy. Despite its superiority in terms of seizure control and conduciveness for use in the pediatric and reproductive age groups, its widespread acceptance has been hampered by the occurrence of a drug rash, which can cause significant morbidity and mortality in its serious form. Two well-known phenotypes are Steven Johnson's syndrome and toxic epidermonecrolysis, the latter being more dangerous than the former with a fatality reported in more than 30% of cases. Apart from the cutaneous involvement in the form of erythema, macules, blisters, and bullae, the respiratory and intestinal mucosa can become severely eroded by this adverse drug reaction.[1] This is an immune-mediated hypersensitivity reaction directly related to the dose of the drug and especially the rate of titration.[2] Concurrent use of valproate is another aggravating factor probably secondary to a pharmacokinetic interaction between the two.[3] Initial reports disclosed an incidence of 0.8% in children and 0.3% in adults.[1] Initiation at a lower dose (12.5 mg), slow titration (every 14 days), and a dose not exceeding 5 mg/kg/day, reduces the incidence of the interaction.[4]

One logical way to prevent the dissemination and potential lethal conversion of the rash is to detect it at an early stage. Here, we propose the use of a clinical parameter consistently observed in patients using lamotrigene to avert the potential complication. The patient or the relatives are instructed to inspect the pinna on a daily basis while on titrating doses of the drug. When there is the slightest discoloration of the pinna (the pink pinna sign), they are advised to stop using the drug. This sign is clearly apparent in this 5- year old boy with partial seizures on monotherapy after reaching a dose of 50 mg on week 5 after the initiation of the drug [Figure 1].
Figure 1: Pinkish discoloration of the pinna (the pink pinna sign) in a 5-year-old child taking lamotrigene (25 mg)

Click here to view


Through this short report, we intend to make the treating physicians aware of this invaluable tool which can be used by one and all to avoid the serious repercussions of lamotrigene-induced rash.

Acknowledgements

We acknowledge the Director of St Stephen's Hospital and the hospital management for allowing us to publish this work. Permissions were obtained from the Director and hospital administration of St. Stephen's Hospital, New Delhi, 110054. Informed consent was obtained from the patient and family.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Mockenhaupt M, Messenheimer J, Tennis P, Schlingmann J. Risk of Stevens–Johnson syndrome and toxic epidermal necrolysis in new users of antiepileptics. Neurology 2005;64:1134-8.  Back to cited text no. 1
    
2.
Mockenhaupt M. The current understanding of Stevens–Johnson syndrome and toxic epidermal necrolysis. Expert Rev Clin Immunol 2011;7:803-13.  Back to cited text no. 2
    
3.
Yalçin B, Karaduman A. Stevens–Johnson syndrome associated with concomitant use of lamotrigine and valproic acid. J Am Acad Dermatol 2000;43(Pt 2):898-9.  Back to cited text no. 3
    
4.
Kanner AM. Lamotrigine-induced rash: Can we stop worrying? Epilepsy Curr 2005;5:190-1.  Back to cited text no. 4
    


    Figures

  [Figure 1]

This article has been cited by
1 Lamotrigine
Reactions Weekly. 2016; 1618(1): 105
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow